|Cystic Acne on Jawline and Shoulders
Aug 28, 2013
Over the 18 years of my HIV infection I have consistently been bothered by cystic acne. They can be very painful and embarrassing. I am currently on an antibiotic, but it doesn't seem to be completely resolving the problem. Are there any dietary changes you can recommend? I am currently washing the area twice daily with a salicylic acid wash, but even that is not curing the problem.
| Response from Mr. Vergel
Acne can be caused by the overproduction of sebum in glands that then harbor bacteria. Increased dehydrotestosterone (DHT), a metabolite of testosterone, can be a cause for this problem. DHT blockers like ketoconazole (you can wash using Nizoral shampoo) can help. Your doctor may want to prescribe minocycline also.
Accutane is usually effective to treat severe cases of acne. However, its use has been implicated with irreversible changes in hormones. Accutane side effects
UV light also seems to help decrease swelling of the affected area.
A good dermatologist can offer more options, so ask for a referral.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.